Tennessee, 2007

Hail in Tennessee, February 21, 2007

February 21, 2007 · NWS MRX · 1 event in 1 county or zone

A weak frontal boundary triggered isolated severe thunderstorms over east Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A weak frontal boundary triggered isolated severe thunderstorms over east Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 21, 3:44 AM EST, 56 minutes earlier.

Area forecast discussion, Feb 21, 3:44 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
344 AM EST WED FEB 21 2007

.SHORT TERM...(TODAY) VIGOROUS SHORT WAVE TROUGH APPROACHING THE
SOUTHERN APPALACHIANS FROM THE WEST IS CURRENTLY GENERATING
SCATTERED CONVECTION ACROSS THE FORECAST AREA. TROUGH AXIS
PROJECTED TO MOVE THROUGH THE AREA BY LATE MORNING TAKING THE BULK
OF THE PRECIP WITH IT. WILL CONTINUE TO INDICATE A LESSENING POP
TREND WITH TIME FROM WEST TO EAST. FOR TEMPS...GENERALLY STAYED
CLOSE TO GFS GUIDANCE WHICH SEEMS REASONABLE.

LIGHTNING STRIKES DIMINISHING AND SURFACE BASED LIFTED INDICES
BECOMING POSITIVE...BUT A FEW THUNDERSTORMS LINGER (PROBABLY SOME
ELEVATED INSTABILITY). A REPORT OF SMALL HAIL RECEIVED FROM MORGAN
COUNTY...SO AN SPS WAS ISSUED TO COVER THIS POSSIBILITY WITH
ACTIVITY ACROSS NRN PLATEAU. OTHERWISE...DOUBTFUL IF ANY
THUNDERSTORMS WILL REMAIN BY 6AM EST...SO SHORT TERM FORECAST WILL
BE USED FOR ISOLATED THUNDERSTORMS EARLY THIS MORNING RATHER THAN
IN ZFPMRX.

.LONG TERM...(TONIGHT THROUGH TUESDAY)...WEAK COLD FRONT MAY EASE
SOUTH OF THE FORECAST AREA...OR BECOME SO DIFFUSE THAT IT WILL BE
DIFFICULT TO LOCATE IT BY THIS EVENING. HOWEVER...DID ADD A SLIGHT
CHANCE OF SHOWERS EARLY THIS EVENING FOR THE NRN AND SMOKY MTNS OF
EAST TN. NOT MUCH IF ANY COLD AIR ADVECTION NOTED...SO NUDGED MIN
TEMPS UP A BIT IN LINE WITH LATEST MOS.

RIDGE OF HIGH PRESSURE STILL LOOKS TO BUILD IN AND DOMINATE
THURSDAY THRU SATURDAY...SO JUST SOME SLIGHT TEMPERATURE
ADJUSTMENTS MADE TO GRIDS. NORTHERLY SURFACE WINDS MAY BRING DOWN
HIGHS TEMPS SLIGHTLY ON FRIDAY...BEFORE SOUTHERLY LOW LEVEL FLOW
DEVELOPS AGAIN ON SATURDAY AHEAD OF THE STRONGER COLD FRONT FOR THE
WEEKEND. TIMING OF CONVECTIVE PRECIPITATION...INCLUDING SOME
THUNDERSTORMS...APPEARED ON TRACK FOR SATURDAY NIGHT INTO SUNDAY.

DECREASED POPS FOR SUNDAY NIGHT LEADING INTO OUR DRY FORECAST FOR
MONDAY. DONT SEE A SIGNIFICANT THREAT OF PRECIPITATION TUESDAY...
ALTHO A FEW RAIN OR SNOW SHOWERS MIGHT BE POSSIBLE DUE TO COLD AIR
ADVECTION AND LOW LEVEL UPSLOPE FLOW. ADDED SOME PRELIMINARY GRIDS
FOR THE NEW DAY 7 (WEDNESDAY)...WHICH LOOKS TO BE DRY WITH
TEMPERATURES NEAR SEASONAL NORMALS IN THE NORTH AND AROUND 5 TO 8
DEGREES ABOVE IN THE SOUTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             65  46  67  35  61 /  60  10   0   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  63  43  63  32  57 /  60  10   0   0  10
OAK RIDGE, TN                       61  42  62  30  57 /  50  10   0   0   0
TRI CITIES AIRPORT, TN              59  40  58  27  52 /  50  10   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LCM/TG

In the hours before

Special weather statement, Feb 21, 3:13 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 AM EST WED FEB 21 2007

TNZ012-013-035>037-210830-
ANDERSON-CAMPBELL-MORGAN-SCOTT-UNION-
313 AM EST WED FEB 21 2007

...STRONG THUNDERSTORMS WERE AFFECTING ANDERSON...CAMPBELL...
MORGAN...SCOTT AND UNION COUNTIES...

AT 308 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LA FOLLETTE TO 6
MILES SOUTHWEST OF WARTBURG....MOVING EAST AT 50 MPH.

THESE STORMS WILL BE NEAR...
  CLINTON BY 330 AM EST.

SMALL HAIL IS EXPECTED WITH THESE STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Feb 21, 3:43 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
343 AM EST WED FEB 21 2007

TNZ037-038-069-210915-
GRAINGER-KNOX-UNION-
343 AM EST WED FEB 21 2007

...STRONG THUNDERSTORMS WERE AFFECTING GRAINGER...KNOX AND UNION
COUNTIES...

AT 342 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
MAYNARDVILLE TO FARRAGUT....MOVING EAST AT 45 MPH.

THESE STORMS WILL BE NEAR...
  KNOXVILLE BY 355 AM EST.
  RUTLEDGE BY 400 AM EST.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Feb 21, 4:12 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 AM EST WED FEB 21 2007

TNZ039>043-070>074-210945-
BLOUNT SMOKY MOUNTAINS-COCKE SMOKY MOUNTAINS-HAMBLEN-JEFFERSON-NORTH
SEVIER-NORTHWEST COCKE-NORTHWEST GREENE-NW BLOUNT-SEVIER SMOKY
MOUNTAINS-SOUTHEAST GREENE-
412 AM EST WED FEB 21 2007

...STRONG THUNDERSTORMS WERE AFFECTING BLOUNT...COCKE...GREENE...
HAMBLEN...JEFFERSON AND SEVIER COUNTIES...

AT 408 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF
RUTLEDGE TO EAGLETON VILLAGE....MOVING EAST AT 50 MPH.

THESE STORMS WILL BE NEAR...
  WHITE PINE BY 420 AM EST.
  PIGEON FORGE BY 425 AM EST.
  GATLINBURG BY 430 AM EST.
  NEWPORT BY 435 AM EST.
  PARROTTSVILLE BY 440 AM EST.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Special weather statement, Feb 21, 4:17 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 AM EST WED FEB 21 2007

TNZ016-044-210945-
HAWKINS-WASHINGTON-
417 AM EST WED FEB 21 2007

...A STRONG THUNDERSTORM WAS AFFECTING HAWKINS AND WASHINGTON
COUNTIES...

AT 416 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF TUSCULUM....MOVING EAST AT 45
MPH.

THIS STORM WILL BE NEAR...
  JONESBOROUGH BY 435 AM EST.
  GRAY BY 440 AM EST.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

The radar

The Knoxville radar (KMRX), 108 km away, was scanning. The volume nearest the first event began at 09:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carter

When
February 21, 4:40 AM EST to 5:00 AM EST
Where
Carter County, Elizabethton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.350, -82.220

Nickel-sized reported in Elizabethon.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14720.